Hi my name is kym. I am 28 and was recently diagnosed with SLE in Dec 2010. I have placed on lots of different medication like avara (methotrexate made me worse), plaquenil, predisolone. Since it all started the doctors have continued to alter my medications because none of them seem to agree with me. I have had side effects to the medications- like weight loss excess of 25kg, vomiting, had to change my diet and i have even started to loose my hair. The hair thing is the hardest to deal with.
Does this get easier as time goes on or is it a constant battle? I don't normally take medication at all- is SLE something that can be managed without taking such harsh drugs?
Hi Kymmy and welcome to WHL! I wish I could tell that there was some magic pill or diet that would fix this without the more harsher meds but there are not any. Each person is different and the doctors have to find the ones that work for you. I am one of the lucky ones that haven't had too much trouble with the meds (knock on wood) but many of the others have had their own trials with meds. If there is any good news it is that often times our bodies adjust to the medications and after a short period the side effects go away.
Originally Posted by Kymmy
I am assuming since you were on metho that you are/were having some sort of organ involvment. Please understand that this is one of the most important types of Lupus to get stopped and it may take some "hit and miss" with the medication but there is no other way to handle it. Lupus is no longer a death sentence as long as we do what the doctors say and find meds that work with our system. I know that it is hard but try to hang in there until this all gets sorted out.
Until then just know that we are here for you!
hi kymmy, i used to love going to broome.
it is warm at night and hot in the day.
unfortunatelly it made my lupus worse.
i had to stop going anywhere "up north"
just an idea, is it worth having a holiday down south for a little while, just to see how you cope with the weather change?
Welcome to WHL and nice to have you with us, there's alot of threads to venture through to learn the condition more.
I was on plaquenil like yourself and was having bad side affects besides breathing trouble, losing weight and i vomited a couple of times but i'm slowly coming off it, it's excellent on alot of member's but just did'nt like me.
I've got SLE like yourself and the condition does'nt get better, drugs can help control it abit better refering the organs in your body but i won't take steroids, so when i'm off ther plaquenil it's going back to taking 4000mg of paracetamol a day and putting up with everything else.
I don't like frightening people but for me it's become a constant battle lately, i was diagnosed with it 3yrs ago besides A1 Diseases and Autoimmune Diseases over lapping one another but for years i've suffered with ailments which was connnected to it and never knew and then they told me i was born with it.
All i can say is try not to let it get you down to much as it loves depression it kicks the symptoms off more.
~Hugs Terri~ xxx
Hi Kimmy, And so glad to have you here! Sorry youre going through such a bad time with doctors sorting out your med's. With some of us it take's a while for our dr's to figure out the right med's for us that will have less side affects and hope our bodys will ajust to the med's
and get our lupus under control. Please hang in there my hair is also falling out by the
handfulls and trying to cover up the bald spots so people dont notice is very hard.
Myself i cant say it has gotten any easier, But i have learned to do a lot of adjusting to my daily life and the way i do things now.
Wishing you a Better day and that your dr's can find a med to work for you and get you feeling better. ~Diane~
Thank you so much for all of your support. I really guess I should have joined when I first found out instead of thinking it would just go away.
I actually just moved further north. I was in Monkey Mia and then got a job in Broome- my body hates the cold weather and my hands and feet turn a lovely purple colour. Its a great party trick though i can hold a glass with ice in it and will turn purple or white freaks some people out though. (kind of use humour to deal with things).
My liver was quiet bad and started to effect my kidneys. recent tests have shown that the kidneys are doing really well but the liver is still not great.
I guess the real problem is that except for the hair people dont know that i am sick- i recently went home and people are asking if i am ok because i have lost 30kg in the last five months. I dont eat much so they just assume i have an eating disorder.
I recently did a stupid thing and stopped taking my meds-just wanted to feel "normal" again. Lets just say it was the most stupid thing I could do. I am right back to where I started from. I am so lucky I have a bestfriend who supports me and all of my dumb decisions. He even has sister making head scarves for me.
I just wanted to make sure that I added my welcome to those you've already received.
I am happy to hear that you decided to start taking your medications again. I know that it can be like choosing between two evils (medications or side effects), but not taking your medications can have some very serious (and even fatal) consequences.
I am so happy that you did finally decide to join us. One of the most important things that you can do to help you learn to manage this disease and its symptoms is to educate yourself as much as you can. We are here to help you do that, and to make sure that you know that you are not alone :-)
Peace and Blessings
Originally Posted by Kymmy
It won't go away and can only be controlled so don't pull yourself of meds like that again please because you can course more damage to yourself than you know doing those things.
It sounds to me like you have Raynauds like myself, my feet and hands go the same plus you feel like your living in the antartic now that is a miserable life to try and cope with, when i'm typing i have to wear cotton gloves to keep my fingers warm even though it's summer here.
I've lost alot of weight like yourself but Lupus can cause that in some people and refering hairloss your not on your on a large majority of us have that to live with.
I hope your feeling abit better today, even though we're never 100%.